Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On polynomials satisfying a Turán type inequality


Authors: George Csordas and Jack Williamson
Journal: Proc. Amer. Math. Soc. 43 (1974), 367-372
MSC: Primary 33A70
DOI: https://doi.org/10.1090/S0002-9939-1974-0338487-X
MathSciNet review: 0338487
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For Legendre polynomials $ {P_n}(x)$, P. Turán has established the inequality

$\displaystyle {\Delta _n}(x) = P_n^2(x) - {P_{n + 1}}(x){P_{n - 1}}(x) \geqq 0,\quad - 1 \leqq x \leqq 1,n \geqq 1,$

with equality only for $ x = \pm 1$. This inequality has generated considerable interest, and analogous inequalities have been extended to various classes of polynomials: ultraspherical, Laguerre, Hermite, and a class of Jacobi polynomials. Our purpose here is to determine necessary and sufficient conditions for a general class of polynomials to satisfy a Turán type inequality and to characterize the generating functions of such a class.

References [Enhancements On Off] (What's this?)

  • [1] J. L. Burchnall, An algebraic property of the classical polynomials, Proc. London Math. Soc. (3) 1 (1951), 232-240. MR 13, 648. MR 0045865 (13:648e)
  • [2] G. Gasper, An inequality of Turán type for Jacobi polynomials, Proc. Amer. Math. Soc. 32 (1972), 435-439. MR 44 #7013. MR 0289826 (44:7013)
  • [3] G. H. Hardy, J. E. Littlewood and G. Pólya, Inequalities, Cambridge Univ. Press, Cambridge, 1934.
  • [4] S. Karlin and G. Szegö, On certain determinants whose elements are orthogonal polynomials, J. Analyse Math. 8 (1960/61), 1-157. MR 26 #539. MR 0142972 (26:539)
  • [5] G. Pólya, Über Annäherung durch Polynome mit lauter reellen Wurzeln, Rend. Circ. Mat. Palermo 36 (1913), 279-295.
  • [6] -, Some problems connected with Fourier's work on transcendental equations, Quart. J. Math. Oxford Ser. 1 (1930), 21-34.
  • [7] G. Pólya and J. Schur, Über zwei Arten von Faktorenfolgen in der Theorie der algebraischen Gleichungen, J. Reine Angew. Math. 144 (1914), 89-113.
  • [8] E. D. Rainville, Certain generating functions and associated polynomials, Amer. Math. Monthly 52 (1945), 239-250. MR 6, 211. MR 0011751 (6:211e)
  • [9] J. Schur, Żwei Sätze über algebraische Gleichungen mit lauter reellen Wurzeln, J. Reine Angew. Math. 144 (1914), 75-88.
  • [10] H. Skovgaard, On inequalities of the Turán type, Math. Scand. 2 (1954), 65-73. MR 16, 118. MR 0063415 (16:118d)
  • [11] O. Szász, On sequences of polynomials and the distribution of their zeros, Bull. Amer. Math. Soc. 49 (1943), 377-383. MR 4, 273. MR 0008274 (4:273c)
  • [12] G. Szegö, On an inequality of P. Turán concerning Legendre polynomials, Bull. Amer. Math. Soc. 54 (1948), 401-405. MR 9, 429. MR 0023954 (9:429d)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 33A70

Retrieve articles in all journals with MSC: 33A70


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1974-0338487-X
Keywords: Inequality, Turán type inequality, real, simple zeros, generating functions, entire functions
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society